Hail, Calhoun
- When
- May 9, 7:29 PM CST
- Where
- Calhoun County, Harrell
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.520, -92.400
Low pressure aloft moved over Arkansas on the 9th and 10th, creating unstable conditions, especially during the afternoon and evening. A few severe storms resulted.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Low pressure aloft moved over Arkansas on the 9th and 10th, creating unstable conditions, especially during the afternoon and evening. A few severe storms resulted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 9, 5:54 PM CST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 654 PM CDT THU MAY 9 2013 .AVIATION... A STATIONARY FRONT IS ACROSS NORTHEAST AND CENTRAL OKLAHOMA. THIS FRONT WILL MOVE EAST LATE TONIGHT AND WILL BE IN WESTERN ARKANSAS BY MORNING...AND TO EASTERN ARKANSAS BY FRIDAY EVENING. SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED OVER WESTERN ARKANSAS AND WILL CONTINUE TO MOVE EAST TONIGHT. VFR CONDITIONS WILL BECOME MVFR AND IFR DURING THE NIGHT. CONDITIONS WILL IMPROVE FRIDAY MORNING AS THE STORMS MOVE EAST. && .PREV DISCUSSION... /ISSUED 305 PM CDT THU MAY 9 2013/ SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT CONVECTION THAT AFFECTED PARTS OF THE AREA THIS MRNG...HAD SHIFTED E OF THE REGION BY MIDDAY. SUBSIDENCE BEHIND THIS ACTIVITY HAS LIMITED ADDITIONAL FORMATION ACRS AR THRU MID AFTN. IT ALSO ALLOWED CLOUDS TO DCRS OVR MUCH OF NRN AND ERN AR...WITH MID AFTN TEMPS IN THE UPR 70S TO LOWER 80S. INCRSG CLOUDS OVR SWRN AR HELD READINGS IN THE LOWER AND MID 70S. WL KEEP MINIMAL POPS OVR MOST OF THE FA EARLY THIS EVENING. MEANWHILE...A COMPLEX OF STORMS CONTD TO ORGANIZE ACRS CNTRL/ERN TX THIS AFTN...ASSOCD WITH ANOTHER UPR LVL WV MOVG ACRS THE SRN PLAINS. AN ADDITIONAL CLUSTER OF STORMS HAS FORMED ALONG THE RED RVR IN SERN OK. EXPECT SOME THIS ACTIVITY TO AFFECT WRN AR TOWARD SUNSET. ADDITIONAL CONVECTION WL FORM TNGT AS THE AFOREMENTIONED UPR IMPULSE TRACKS INTO AR...AND ALONG A SLOW MOVG CDFNT APCHG FM THE CNTRL PLAINS. CURRENT DATA SUGGESTS THE BNDRY WL BE ALONG THE I-44 CORRIDOR EARLY FRI MRNG. CANNOT RULE OUT A FEW STRONG/SVR STORMS TNGT...WITH LARGE HAIL AND WINDS THE MAIN CONCERNS. APPEARS WE WL SEE A LULL IN THE RAINFALL LATER FRI MRNG/EARLY AFTN AS THE FIRST ROUND OF STORMS WORKS E OF THE AREA. THE CDFNT WL CONT TO DRIFT EVER SO SLOLY SEWD INTO CNTRL AR LATER ON FRI AS THE BNDRY INITIALLY ENCOUNTERS SWLY FLOW ALOFT. SCTD SHRA/TSRA WL BE POSSIBLE AHEAD OF THE FNT INTO FRI NGT. RAIN CHCS WL DCRS FM THE NW AS THE NGT PROGRESSES AND THE FNT SHIFTS SE OF AR. DRIER CONDS RETURN FOR SAT WITH TEMPS CLOSE TO NORMAL FOR THIS TIME OF YEAR. A SECONDARY CDFNT WL SWEEP SWD THRU AR SAT NGT...FOLLOWED BY COOLER AND MUCH DRIER AIR. AN UPR LVL IMPULSE IS PROGGED TO DROP SEWD INTO THE AREA LATER SUN NGT...BRINGING AN INCRS IN CLOUDS. WL KEEP THE FCST DRY ATTM AND MONITOR MODEL TRENDS IN THE COMING DAYS FOR THE POSSIBLE INCLUSION OF SMALL RAIN CHCS. LONG TERM...MONDAY THROUGH THURSDAY THE EXTENDED FORECAST STARTS WITH A LARGE SURFACE HIGH PRESSURE SYSTEM OVER THE CENTRAL U.S...WHILE A LARGE AND BROAD UPPER TROUGH OVER THE NE TO SE U.S. WEATHER WILL BE DRY WITH JUST A BIT COOLER TEMPS TO START. MONDAY THE SURFACE HIGH PRESSURE CENTERS OVER THE SOUTHEASTERN PLAINS...AS THE LARGE UPPER TROUGH OVER THE EAST COAST MOVES A BIT MORE EAST. THIS WILL BRING DRY WEATHER AND TEMPS CLOSER TO NORMAL VALUES. ON TUESDAY CONTINUED DRY WITH WARMING TEMPS AS THE SURFACE HIGH PRESSURE HAS MOVED OFF TO THE EAST OF AR. ON WEDNESDAY MODELS ARE DEPICTING AN UPPER SYSTEM OVER THE SOUTHERN PLAINS...AND WITH RETURN FLOW TO THE AREA...SOME CONVECTION SHOULD BE SEEN MAINLY OVER TEXAS. THE FORECAST WILL REMAIN DRY OVER AR WITH WARMER TEMPS. LATER WEDNESDAY NIGHT AND THURSDAY...A SLIGHT CHANCE OF CONVECTION IS BACK IN THE FORECAST AS THIS UPPER SYSTEM SLOWLY MOVES EAST AND AFFECTS AR. TEMPS WILL REMAIN WARM WEDNESDAY AND THURSDAY. OVERALL CONFIDENCE IS AVERAGE WITH MODEL TRENDS BUT TIMING COULD CHANGE IN FUTURE MODEL RUNS. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 61 76 54 73 / 70 40 20 10 CAMDEN AR 62 81 60 76 / 80 50 30 20 HARRISON AR 58 70 51 70 / 60 30 10 10 HOT SPRINGS AR 62 79 58 75 / 80 50 20 10 LITTLE ROCK AR 63 80 58 75 / 80 50 20 10 MONTICELLO AR 64 81 62 77 / 90 60 30 20 MOUNT IDA AR 58 77 54 75 / 80 50 20 10 MOUNTAIN HOME AR 60 72 51 72 / 70 30 10 10 NEWPORT AR 62 77 55 73 / 70 50 20 10 PINE BLUFF AR 64 80 61 75 / 80 50 30 20 RUSSELLVILLE AR 60 79 52 75 / 70 40 20 10 SEARCY AR 62 79 56 74 / 70 50 20 10 STUTTGART AR 64 79 59 73 / 80 50 20 20 && .LZK WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...51
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE LITTLE ROCK AR 402 PM CDT THU MAY 9 2013 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-101000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 402 PM CDT THU MAY 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...LATE AFTERNOON THROUGH TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS ARKANSAS LATE THIS AFTERNOON. THE STORMS WILL BECOME MORE WIDESPREAD TONIGHT...AS AN UPPER LEVEL WEATHER SYSTEM MOVES THROUGH THE REGION. THE CONVECTION WILL BE MORE OVER THE CENTRAL AND SOUTHERN AREAS. THE OVERALL SEVERE STORM THREAT IS LOW THROUGH TONIGHT...BUT AN ISOLATED SEVERE STORM MAY DEVELOP WITH STRONG DAMAGING WINDS AND LARGE HAIL THE PRIMARY HAZARDS. RAINFALL AMOUNTS THROUGH TONIGHT IN THE SOUTHERN PARTS OF THE STATE WILL LIKELY RANGE FROM A QUARTER OF AN INCH TO AROUND ONE INCH...WITH SOME LOCAL AMOUNTS OF 1 TO 2 INCHES POSSIBLE IN THOSE AREAS THAT RECEIVE SEVERAL ROUNDS OF STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE ACROSS THE STATE ON FRIDAY AS A COLD FRONT MOVES IN FROM THE NORTHWEST. THE THREAT OF SEVERE STORMS WILL BE SOMEWHAT LOWER GIVEN LESS INSTABILITY TO WORK WITH...BUT STRONGER STORMS COULD PRODUCE SOME DAMAGING WINDS OR HAIL. DRY CONDITIONS ARE EXPECTED SATURDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 64/59/51
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
715 PM CDT THU MAY 9 2013
ARZ052>054-100100-
CLARK AR-HOT SPRING AR-PIKE AR-
715 PM CDT THU MAY 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN PIKE...
WESTERN HOT SPRING AND CLARK COUNTIES UNTIL 800 PM CDT...
AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF OKOLONA...OR 8 MILES NORTH OF
PRESCOTT...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
ARKADELPHIA... RICHWOODS... OKOLONA...
HALFWAY... HOLLYWOOD... GUM SPRINGS...
BURTSELL... SMYRNA... SHILOH...
PIKE JUNCTION... OZAN POINT... MEEKS SETTLEMENT...
LOWER LAKE REC AREA... LOVE CREEK...
LENOX... HARETOWN... DOBYVILLE...
DEGRAY...
THIS INCLUDES INTERSTATE 30 BETWEEN MILE MARKERS 54 AND 76.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3387 9331 3390 9331 3392 9335 3395 9337
3394 9342 3395 9344 3429 9329 3409 9293
3384 9329
TIME...MOT...LOC 0015Z 216DEG 22KT 3393 9334
225SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 811 PM CDT THU MAY 9 2013 ARZ042-053>055-062-100155- CLARK AR-DALLAS AR-GARLAND AR-GRANT AR-HOT SPRING AR- 811 PM CDT THU MAY 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HOT SPRING...WESTERN GRANT...SOUTHEASTERN GARLAND...NORTHWESTERN DALLAS AND EASTERN CLARK COUNTIES UNTIL 900 PM CDT... AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3 MILES SOUTHEAST OF ARKADELPHIA...MOVING NORTHEAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... MALVERN... ARKADELPHIA... THIEL... ROCKPORT... RICHWOODS... PRATTSVILLE... POYEN... PERLA... LAKE CATHERINE... CADDO VALLEY... RED OAK... MIDWAY... LONO... JOAN... GUM SPRINGS... GRIFFITHTOWN... GIFFORD... FRIENDSHIP... THIS INCLUDES INTERSTATE 30 BETWEEN MILE MARKERS 69 AND 100. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY...TURN AROUND DONT DROWN! LAT...LON 3449 9302 3432 9250 3397 9298 3408 9318 TIME...MOT...LOC 0111Z 214DEG 33KT 3411 9303 225
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
812 PM CDT THU MAY 9 2013
ARZ053-062-066-100155-
CLARK AR-DALLAS AR-OUACHITA AR-
812 PM CDT THU MAY 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OUACHITA...SOUTHWESTERN
DALLAS AND SOUTHEASTERN CLARK COUNTIES UNTIL 900 PM CDT...
AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES WEST OF WHITE OAK LAKE...OR 18 MILES WEST
OF CAMDEN...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
WHITE OAK LAKE... WHELEN SPRINGS... SPARKMAN...
LUNET... VADEN... TATES BLUFF...
READER... PINE GROVE... OUACHITA...
HOLLY SPRINGS... GRIFFITHTOWN... DALARK...
CHIDESTER... BRAGG CITY... AMY...
TRACE... SMEAD... SHAKERTOWN...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!
LAT...LON 3378 9311 3382 9316 3411 9290 3380 9261
3356 9311
TIME...MOT...LOC 0112Z 242DEG 24KT 3367 9310
225PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
818 PM CDT THU MAY 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL ARKADELPHIA 34.12N 93.07W
05/09/2013 E0.25 INCH CLARK AR PUBLIC
PEA SIZED HAIL AND DANGEROUS LIGHTNING
&&
225The Little Rock radar (KLZK), 147 km away, was scanning. The volume nearest the first event began at 01:29 UTC.
3 thunderstorm wind, 1 hail, 1 funnel cloud. Local standard time, as filed.
Trees were blown down on U.S. 63.
Trees were blown down on Arkansas 189.
Trees were blown down on Arkansas 8.
A funnel cloud was photographed near Hazen.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439412, 439415, 439413, 439414, 439416.